prednisone and tooth decay

In the summer of 2011, I was prescribed prednisone for my inflammed elbow. My doctor nor my pharmacist warned me that one of prednisone's side effects is tooth decay. My treatment ended in July and in September I realized that my jaw was sore. After further inspection of my teeth, I saw that 16 of them have developed cavities at the base by my gums. My teeth have been perfect my whole life and seeing this damage has truly tramatized me. After spending the day crying, i made a dental appointment. I hope some of them can be saved. I plan to contact the company that makes prednisone to inform them that people should be warned about the possibility of tooth decay. I could have taken a different anti-inflammatory drug, and my teeth would still beautiful.

Report post

4 replies. Join the discussion

Hi - I have also developed problems with my teeth and I understand your frustration. I'm sorry you have to go through this. Since I was diagnosed between 4 to 5 years ago, I've been on prednizone off-and-on for flare-ups 5 or 6 times, with the usual deal of length of weeks at one dose , then time at a lower dose, then lower, etc. I have had 3 root-canals, 2 crowns (in addition to the crowns on the root canals) and am "on watch" for gum disease problems. It is my understanding that steriods do such things, but like you I wasn't told of this ahead of time! Up-to-this-time, I had some cavities over the years but nothing like this, and not in such a short period of time. My sister-in-law has severe arthritis problems and she is on methotrexate (sp?) and has actually lost a few of her teeth. I'm not sure what to think since my sarc doc wants to switch me to metho., but she's given it a bad rap over her dental issues. Of course I'm not exactly having fun with the pred. side-effects either - teeth or other! I'd also love to hear if anyone has found anything helpful to counteract this, and/or help to clear up the metho. vs pred. side-effects pro and con. Be blessed and hang in there!

Report post

hi mbranson

I too have had dental issues - but i suppose it figures as you have to take calcium tablets alongside pred and i've have a bone density scan to check for osteoarthritis... I must admit i never bargained for the tooth decay and loss of colour. My teeth now look a dirty yellow colour despite all the whitening products ive tried. I know some people would say it was a small thing but it's just another symptom/side effect to add to an ever increasing list...god help us all from going crazy not just with sarcoid but the treatment - prednisone.

Report post

Hi Mbranson,

Well, you are not alone, I was on prednisone for two years, and the same thing happened to me, after a lifetime of no cavities, I have a mouth full of them! All in the same area you described, near the gumline. My dentist, who had treated me for 10+ years, even asked me what was going on, and when I told her, she was not surprised. She had no remedy though, other than brushing and flossing... Ha, ha, as if I had stopped! And, my teeth are also discolored too.

I use Biotene mouthwash to help keep my mouth from getting dry during the night, I don't know if it helps, but it makes me feel better.

So, if it makes you feel better to know you have company, you do. And, this happened to me over a year ago, and I still have all of my teeth, and I am the same age as you. So, hopefully, you will have a good dental outcome as well! Remember, sometimes crying is just a waste of good mascara!

Hope you are having a good day!
heather

Report post

I started prednisone in June of 2005 at 60mg a day. At the time I maybe had 1 cavity. I was at 60mg a day for the first 2 1/2 years I was on it and still take it, although only 10mg a day now. Starting in early 2006 I had fillings that would fall out then the deterioration at the gum lines began. Within approximately 18 months, all the molars on the bottom were missing the crowns and I have 3 left on the top but with signs of wear. There was nothing I could do to stop this and was on disability while this was happening so I had no dental insurance. In 2009 I found out about a non-profit organization that has dentisits that donate services and I got on their waiting list. My first appointment is next Monday and I am so thankfull for the chance to be able to smile again without hiding my disfigured teeth. Prednisone may help in some respects but the damage it does almost outweighs the benefits. I hope you don't suffer as extremely as I have. Good luck.

Report post

This journal entry is closed to replies. We close all journal entries after 90 days.

If there's something you'd like to say, here are some things you can do:

Things you can do